Adverse Cutaneous Drug Reactions
ICD-9: 995.2 ○ ICD:10: T88.7
Adverse cutaneous drug reactions (ACDRs) are common in hospitalized (2–3%) as well as in ambulatory patients (>1%).1
Most reactions are mild, accompanied by pruritus, and resolve promptly after the offending drug is discontinued.
Severe, life-threatening ACDRs do occur and are unpredictable.
Drug eruptions can mimic virtually all the morphologic expressions in dermatology and must be the first consideration in the differential diagnosis of a suddenly appearing eruption.
Drug eruptions are caused by immunologic or nonimmunologic mechanisms and are provoked by systemic or topical administration of a drug.
The majority are based on a hypersensitivity mechanism and are thus immunologic and may be of types I, II, III, or IV.
Immunologically Mediated ACDR
(see Table 23-1). It should be noted, however, that classification of immunologically mediated ACDR according to the Gell and Coombs classification is an oversimplification because in most reactions both cellular and humoral immune reactions are involved. Nonimmunologic reactions are summarized in Table 23-2.
TABLE 23-1IMMUNOLOGICALLY MEDIATED ADVERSE CUTANEOUS DRUG REACTIONS* |Favorite Table|Download (.pdf) TABLE 23-1 IMMUNOLOGICALLY MEDIATED ADVERSE CUTANEOUS DRUG REACTIONS*
|Type of Reaction ||Pathogenesis ||Examples of Causative Drug ||Clinical Patterns |
|Type I ||IgE-mediated; immediate-type immunologic reactions ||Penicillin, other antibiotics ||Urticaria/angioedema of skin/mucosa, edema of other organs, and anaphylactic shock |
|Type II ||Drug + cytotoxic antibodies cause lysis of cells such as platelets or leukocytes ||Penicillin, sulfonamides, quinidine, isoniazid ||Petechiae due to thrombocytopenic purpura, drug-induced pemphigus |
|Type III ||IgG or IgM antibodies formed to drug; immune complexes deposited in small vessels activate complement and recruitment of granulocytes ||Immunoglobulins, antibiotics, rituximab, infliximab ||Vasculitis, urticaria, serum sickness |
|Type IV ||Cell-mediated immune reaction; sensitized lymphocytes react with drug, liberating cytokines, which trigger cutaneous inflammatory response** ||Sulfamethoxazole, anticonvulsants, allopurinol ||Morbilliform exanthematous reactions, fixed drug eruption, lichenoid eruptions, Stevens–Johnson syndrome, toxic epidermal necrolysis |
TABLE 23-2NONIMMUNOLOGIC DRUG REACTIONS |Favorite Table|Download (.pdf) TABLE 23-2 NONIMMUNOLOGIC DRUG REACTIONS
|Idiosyncrasy ||Reactions due to hereditary enzyme deficiencies |
|Individual idiosyncrasy to a topical or systemic drug ||Mechanisms not yet known |
|Cumulation ||Reactions are dose dependent, based on the total amount of drug ingested: pigmentation due to gold, amiodarone, or minocycline |
|Reactions due to combination of a drug with ultraviolet irradiation (photosensitivity) ||Reactions have a toxic pathogenesis but can also be immunologic in nature (see Section 10) |
|Irritancy/toxicity of a topically applied drug ||5-Fluorouracil, imiquimod |
|Atrophy by topically applied drug ||Glucocorticoids |
Guidelines for Assessment of Possible ACDRs